Fungal Meningitis and Steroid Injections: a Health-Care Disease

Medical Author:
Medical Editor:

November update

A new health-care-related disease has been identified by the U.S. Centers for Disease Control and Prevention (CDC). The disease is fungal meningitis caused by fungal-contaminated steroid injections. While it is not new per se, it was newly found to be health-care-related because the disease is linked to a treatment known as epidural steroid injections, a treatment designed to reduce pain and inflammation in a person's back. According to the CDC, a company, the New England Compounding Center in Framingham, Mass., produced about 17,000 vials of methyl prednisolone acetate that were eventually determined to be likely contaminated by a fungus that rarely causes meningeal infections (infections of the lining tissue of the brain and spinal cord, see Figure 1). The vials were shipped to 23 states and the first doses from the contaminated vials were started on May 21, 2012. Some patients who obtained these epidural injections began showing symptoms of fungal meningitis during the summer such as "fever, new or worsening headache, neck stiffness, sensitivity to light, new weakness or numbness, increasing pain, redness or swelling of the injection site" and the CDC traced the fungal contamination back to the epidural medication vials. The vials were recalled Sept. 26, but patients may have obtained injections from about the last week of May to the last week of September. Since September, other infections have been noted in joints injected with similar NECC steroid preparations thus causing another health-care-related disease, bacterial joint infections, caused by contaminated steroid injections supplied to doctors by NECC.

Picture of Exserohilum rostratum, the fungus most often isolated from NECC steroid compounded drugs
Figure 1: Picture of Exserohilum rostratum, the fungus most often isolated from NECC steroid compounded drugs; SOURCE: CDC